Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jan 9, 1998, 12:16 AM EST for Bedford County, Botetourt County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 1998, 12:16 AM EST (05:16 UTC)
- Expired
- Jan 9, 1998, 12:50 AM EST
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bedford County, VA, Botetourt County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
501 WUUS01 KRNK 090519 RRA SVRRNK VAC019-023-090550- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1216 AM EST FRI JAN 9 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1250 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL VIRGINIA ...WESTERN BEDFORD COUNTY IN WEST CENTRAL VIRGINIA ...BOTETOURT COUNTY AT 1216 AM EST...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES EAST NORTHEAST OF ROANOKE OR 5 MILES SOUTH SOUTHWEST OF MONTVALE MOVING NORTH NORTHEAST AT 40 MPH. SEVERE WEATHER IS EXPECTED TO REACH... THAXTON AROUND 1225 AM EST LITHIA AROUND 1230 AM EST BUCHANAN AROUND 1235 AM EST SPRINGWOOD AROUND 1235 AM EST ARCADIA AROUND 1240 AM EST SEDALIA AROUND 1240 AM EST SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. JDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 7:45 PM EST, 4 hours 31 minutes earlier.
Area forecast discussion, Jan 8, 7:45 PM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 745 PM EST THU JAN 8 1998 RECOMMENDATIONS... RDU...THANKS FOR THE CALL. WBC AND CRW...ADD CHC OF TSTM TO TONIGHTS FORECAST. DISCUSSION... KFCX 88D AT 2350Z SHD A FEW SHOWERS ARD CLT. LOOKING AT KGSP 88D PIX SHWD SCT SHRA/TS ACRS PORTIONS OF ERN TN...SC AND GA. SAT LOOP SHWD CLDS SPREADING NORTH FM CAROLINAS...GA AND TN. THE RNK 00Z SOUNDING HAD A LI OF MINUS 3...PRECIP WATER 0.63 INCHES AND A WET BULB ZERO AT 5600. REVIEW OF THE 12Z RUN INDCTD SIMILIAR SOLUTIONS FOR FA DURG THE PD. ALOFT THE TN VORT MAX ROTATES EASTWARD. EXAMINATION OF THE ETA/NGM PCGRIDS TM SCTNS OVR RNK INDCTD BROAD LIFT UNTIL 24 HOURS AND LOW LEVL MOISTURE HOLDING UNTIL 36 HOURS. THE 850MB ZERO LINE DROPS SOUTH ACRS CWA BY 00Z ON THE 10TH. AT THE SFC FNT PUSHES EAST ACRS THE FA. ANYHOW FOR TONIGHT FORECAST...IT WILL BE MOSTLY CLOUDY WITH SCT SHOWERS AND THUNDERSTORMS. LOWS WL VRY FRM THE LOWER 40S TO THE LOWER 50S. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 10:05 PM EST | Severe Thunderstorm Warning | RNK | Tazewell | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.